HealthDay News — Myocarditis has been reported in children following receipt of the Pfizer-BioNTech COVID-19 vaccine, according to a case series published online Aug. 10 in JAMA Cardiology.
Audrey Dionne, M.D., from Boston Children’s Hospital, and colleagues reviewed results of comprehensive cardiac imaging in 15 children (14 males; median age, 15 years) hospitalized with myocarditis within 30 days of receiving the Pfizer-BioNTech COVID-19 vaccine.
The researchers reported that symptoms started one to six days after receipt of the vaccine and included chest pain in all patients, fever in 10 patients, myalgia in eight patients, and headache in six patients. All patients at admission had elevated troponin levels (median, 0.25 ng/mL), which peaked 0.1 to 2.3 days after admission. Echocardiographic examination revealed decreased left ventricular ejection fraction in three patients and abnormal global longitudinal or circumferential strain in five patients. No pericardial effusion was seen. Findings of cardiac magnetic resonance imaging were consistent with myocarditis in 13 patients, including late gadolinium enhancement in 12 patients. Median hospital length of stay was two days, symptoms resolved in 73 percent of patients at follow-up one to 13 days after hospital discharge.
“COVID-19 vaccine-associated myocarditis may have a benign short-term course in children; however, the long-term risks remain unknown,” the authors write.